Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 105, NWS Austin/San Antonio, TX

May 13, 2004Blanco County, Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2004, 8:44 PM CDT for Blanco County, Gillespie County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 8:44 PM CDT (01:44 UTC)
Expired
May 13, 2004, 9:45 PM CDT
In force
61 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Blanco County, TX, Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 115 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 6:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4095 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS54 KEWX 140144
SVRSAT
TXC031-171-140245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
841 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE
  BLANCO

* UNTIL 945 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THREE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
  THE FIRST STORM WAS LOCATED 10 MILES NORTHWEST OF ROUND MOUNTAIN 
  OVER BLANCO COUNTY. THE SECOND STORM WAS LOCATED 10 MILES 
  NORTHWEST OF WILLOW CITY OVER NORTH CENTRAL GILLESPIE COUNTY. THE 
  THIRD STORM WAS LOCATED 3 MILES NORTH OF HARPER OVER WESTERN 
  GILLESPIE COUNTY. THESE STORMS ARE MOVING EAST AT 20 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATIONS WITHIN THESE STORMS. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3050 9925 3035 9923 3027 9835 3049 9835

$$
MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:25 PM CDT, 19 minutes earlier.

Area forecast discussion, May 13, 8:25 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
825 PM CDT THU MAY 13 2004

.UPDATE...
SHOWERS AND THUNDERSTORMS ARE CONCENTRATED ON TWO BOUNDARIES THIS
EVENING. ONE BOUNDARY EXTENDS FROM CORPUS CHRISTI WESTWARD TO BIG
WELLS AND EAGLE PASS. ANOTHER BOUNDARY EXTENDS FROM OZONA NORTHEAST
TO BROWNWOOD. THE AIRMASS REMAINS VERY UNSTABLE ACROSS THE CWFA WITH
THE BEST INSTABILITY MAINLY WEST OF A LINE FROM BEEVILLE TO UVALDE
AND DEL RIO WHERE DEWPOINTS REMAIN IN THE 70S. EXPECT THE CONVECTION
TO THE SOUTH TO WANE AFTER MIDNIGHT WITH THE LOSS OF DAYTIME
HEATING.

MODEL SOLUTIONS STILL SUGGEST THAT THE CONVECTION TO THE NORTH WILL
SINK SOUTHWARD TONIGHT INTO FRIDAY...IN ADVANCE OF THE COLD FRONT.
NO CHANGES TO CURRENT FCST ATTM.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
IN EFFECT UNTIL 4 PM FRIDAY. SEVERE TSTM WATCH IN EFFECT UNTIL
MIDNIGHT FOR THE WESTERN HALF OF SOUTH CENTRAL TEXAS AND THE HILL
COUNTRY.

&&

13/03
Hazardous weather outlook, May 13, 9:00 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 AM CDT THU MAY 13 2004

TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
900 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...IN THE SECTOR EAST
OF INTERSTATE 35 AND NORTH OF INTERSTATE 10.  THIS INCLUDES THE
AUSTIN METROPOLITAN AREA EAST TO LAGRANGE AND LEXINGTON. THE MAIN
THREAT IS TORNADIC ACTIVITY WITH HAIL IN EXCESS OF 2 INCHES
DIAMETER.  OTHER THUNDERSTORMS IN THE REGION WILL BE SLOW MOVING
RESULTING IN HIGH RAINFALL AMOUNTS AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS INCREASE SIGNIFICANTLY ON FRIDAY...WITH
HEAVY RAIN AND FLASH FLOODING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 13, 3:34 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLASH FLOOD      POTH                    29.07N 98.08W
05/13/2004                   WILSON             TX   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED IN SOUTHERN WILSON COUNTY INCLUDING
            US 181.

&&

JPB
Special weather statement, May 13, 5:18 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 PM CDT THU MAY 13 2004

TXZ183>194-202>209-217>225-228-140059-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-CALDWELL-COMAL-DEWITT-DIMMIT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-MAVERICK-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILSON-ZAVALA-
518 PM CDT THU MAY 13 2004

...TORNADO WATCH 201 IS IN EFFECT UNTIL 800 PM CDT...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...CALDWELL...COMAL...
DEWITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...LEE...
MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILSON AND
ZAVALA.
Local storm report, May 13, 6:44 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             POTH                    29.07N 98.08W
05/13/2004  0.75 INCH        WILSON             TX   EMERGENCY MNGR

&&

PM
Local storm report, May 13, 7:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             BIG WELLS               28.57N 99.57W
05/13/2004  1.00 INCH        DIMMIT             TX   CO-OP OBSERVER

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:09 PM CDTSevere Thunderstorm WarningEWXZavala66 min
May 13, 7:25 PM CDTTornado WarningEWXGillespie65 min
May 13, 7:36 PM CDTSevere Thunderstorm WarningEWXDimmit54 min
May 13, 8:21 PM CDTFlash Flood WarningEWXDimmit114 min
May 13, 9:11 PM CDTFlash Flood WarningEWXGillespie2 hr
May 13, 9:15 PM CDTSevere Thunderstorm WarningEWXBurnet60 min
May 13, 10:22 PM CDTFlash Flood WarningEWXBlanco3 hr
May 13, 10:25 PM CDTSevere Thunderstorm WarningEWXBlanco65 min
May 13, 10:33 PM CDTSevere Thunderstorm WarningEWXBandera, Real57 min
May 13, 10:37 PM CDTFlash Flood WarningEWXCaldwell3 hr
May 13, 10:49 PM CDTFlash Flood WarningEWXKendall3 hr
May 13, 10:53 PM CDTFlash Flood WarningEWXHays3 hr
May 13, 10:54 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson4 hr
May 13, 11:10 PM CDTFlash Flood WarningEWXKerr3 hr
May 13, 11:16 PM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
May 14, 1:26 AM CDTFlash Flood WarningEWXCaldwell94 min
May 14, 4:32 AM CDTSevere Thunderstorm WarningEWXVal Verde58 min
May 14, 5:25 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.